Published on in Health Tip of the Week
Anyone can be the victim of accidental poisoning, but young children are at special risk. Jane Miloradovich, PharmD, CSPI, a specialist in the Poison Control Center at Children's Hospital of Philadelphia (CHOP), has two key messages for parents:
First, keep the Poison Control number — 1-800-222-1222 — at hand in case of a poison emergency. It’s the same number everywhere in the country, and connects you to the nearest Poison Control Center where an expert can tell you what to do.
Second, understand the risks of childhood poisoning and take steps to prevent it. Dr. Miloradovich identifies six common and concerning childhood poisons here.
While not the most common cause of childhood poisoning, prescription medications — especially those that have a direct effect on heart rate, blood pressure or blood sugar — are among the most dangerous. If medicines are left within reach, young children may be tempted by their candy-like appearance. And because these medications may cause no visible reactions at first, a parent or caregiver may not notice that a child has taken them until the effects have become life-threatening.
Prescription medications are typically sold in child-resistant containers. “These are not child-proof,” warns Dr. Miloradovich. “Keep them out of sight and far out of reach of young children. Pill organizers, which many people use when taking multiple medications, are even more accessible and inviting to young children.”
When your child is in the home of friends or relatives, especially grandparents or older relatives, check to make sure that prescription medications are safely secured.
Opioids pose a special risk for children, whether in a home by prescription or for illicit use. Take extra precautions to secure these narcotics, and be alert to the possibility of their presence in homes your child visits.
Most parents take great care to keep oven and drain cleaners secured from young children, and to use them only when children are not around. But bathroom cleaners are almost as poisonous and may not be used with as much caution or as carefully secured. Parents are more likely to use them when children are nearby, which can lead to poisoning during use, and to leave them out near the toilet or shower, where they may be a temptation for a curious young child. Safety features, like locks on spray nozzles, are typically unlocked for the product’s first use, and may then be left unlocked — and available for a young child’s accidental misuse.
Dr. Miloradovich suggests that you treat all cleaning products as potentially dangerous poisons, and use them only when children are not around. Clean your toilet and shower after your children are in bed or when they are out of the house, and secure all cleaning products so children can’t get to them when not in use.
Foreign bodies, especially button batteries
You are surely aware of the choking hazard of small objects for young children, but may not be as alert to the injury risks of swallowed foreign bodies. Button batteries pose the greatest danger. They can lodge in the esophagus (the tube that runs from the throat to the stomach) where moisture can create a current that triggers the release of toxic chemicals, causing serious burns in as little as two hours. If you suspect your child has swallowed a button battery, call the Poison Control number immediately at 1-800-222-1222; your child will probably need to go an emergency room.
Two other types of swallowed objects pose special risk, in addition to the risk of choking:
- Magnets, especially small, powerful magnets, can pinch or puncture tissue in the digestive system when they bind together.
- Expanding gel beads or balls — like those found in some crafts and kids' activities — swell so dramatically when swallowed that they can block or puncture the intestine.
Over-the-counter pain medications
You probably keep a supply of common over-the-counter medicines on hand for pain relief or fever. They include aspirin, Tylenol® (acetaminophen), Aleve® (naproxen sodium), Advil® and Motrin® (both brand names for ibuprofen). These are safe for children at recommended doses (your pediatrician can advise), but it is possible for children to be given extra doses by mistake, or to swallow pills when parents aren’t looking. The risk of overdose is kidney or liver damage. As with all medicines, keep analgesics out of reach of young children. Take care, too, to communicate clearly when more than one adult is giving your child medication.
While most of us think of vitamins as healthy, some vitamins — especially those containing iron or high doses of vitamin A — can be toxic in large doses. Gummy vitamins are especially attractive to children and may be tempting to eat in large quantities. Always keep vitamins out of the reach of children. Talk to your pediatrician about any supplements before giving them to your children.
Antihistamines are taken for allergies and congestion. An extra dose can cause tiredness or dry mouth, but in larger quantities, antihistamines can cause hallucinations and affect blood pressure. The risk of poisoning with antihistamines is mostly through accidental double doses when more than one adult is giving medication, though a young child can get into an older child’s or an adult’s medication if it is not secured. When a child needs antihistamines, keep careful track of doses, and keep the medication in a secure place, well out of reach of younger siblings.
Subscribe to Health Tip of the Week e-newsletter
For more advice that will help you keep your child healthy, happy and safe, subscribe to our Health Tip of the Week e-newsletter.
Contributed by: Jane E. Miloradovich, PharmD, CSPI
Categories: Health Tip of the Week